Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 170, NWS JSJ

October 10, 2005

NWS JSJ issued this flash flood warning at Oct 10, 2005, 10:58 PM CDT. It was in force for 22 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2005, 10:58 PM CDT (03:58 UTC)
Expired
Oct 11, 2005, 9:00 PM CDT
In force
22 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

What was reported inside it

TimeReportWhereRemark
Oct 11, 12:11 PM CDTFLOODManati, PRPERSON REPORTED SWEPT AWAY BY RIO GRANDE DE MANATI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 110401
FFWSJU
PRC001-007-009-013-015-017-019-021-025-027-029-031-033-035-037-039-
041-043-045-047-051-053>055-057-059-061-063-065-069-073-075-077-079-
081-083-085-087-089-091-093-095-101-103-105-107-109-111-113-115-119-
121-123-125-127-129-131-133-135-137-139-141-143-145-149-151-153-
111000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1158 PM AST MON OCT 10 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     DORADO
     CANOVANAS
     GUANICA
     CAROLINA
     CIALES
     CAGUAS
     CIDRA
     COAMO
     CAYEY
     COROZAL
     MANATI
     FLORIDA
     COMERIO
     GUAYANILLA
     AIBONITO
     AGUAS BUENAS
     ARROYO
     BARRANQUITAS
     BARCELONETA
     JUNCOS
     JAYUYA
     GURABO
     ADJUNTAS
     LUQUILLO
     PATILLAS
     MAUNABO
     MARICAO
     OROCOVIS
     NAGUABO
     NARANJITO
     MOROVIS
     SAN JUAN
     TOA ALTA
     QUEBRADILLAS
     SABANA GRANDE
     SAN GERMAN
     SAN LORENZO
     SAN SEBASTIAN
     YABUCOA
     UTUADO
     YAUCO
     VILLALBA
     TRUJILLO ALTO
     VEGA ALTA
     LAS PIEDRAS
     LAS MARIAS
     LARES
     BAYAMON
     CEIBA
     CAMUY
     PENUELAS
     GUAYAMA
     FAJARDO
     HUMACAO
     HATILLO
     JUANA DIAZ
     GUAYNABO
     PONCE
     ARECIBO
     CATANO
     VEGA BAJA
     SALINAS
     SANTA ISABEL
     LOIZA
     RIO GRANDE
     TOA BAJA
     LAJAS

* UNTIL 600 AM AST

* AT 1159 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   FLASH FLOODING FROM A BAND OF SHOWERS AND THUNDERSTORMS 
THAT IS STREAMING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUANA
  DIAZ...LOS LLANOS...VILLALBA...VIEQUES...VEGA BAJA...VEGA ALTA...
  VAZQUEZ...UTUADO...TRUJILLO ALTO...TOA BAJA...SUAREZ...SANTO
  DOMINGO...SANTA BARBARA...SAN LORENZO...SAN JUAN...SAN ISIDRO...SAN
  ANTONIO...SABANA SECA...SABANA GRANDE...ROOSEVELT ROADS...RIO
  LAJAS...SAN JOSE...TOA ALTA...RIO GRANDE...RAMOS...RAFAEL
  GONZALEZ...RAFAEL CAPO...PUNTA SANTIAGO...PLAYA FORTUNA...
  PENUELAS...PAJAROS...NARANJITO...NAGUABO...MOROVIS...MONSERRATE...
  MIRANDA...MARTORELL...MANATI...LUQUILLO...LUIS M. CINTRON...LUIS
  LLORENS TORRES...LOIZA...LEVITTOWN...LARES...LA LUISA...LA
  FERMINA...LAS PIEDRAS...LA DOLORES...LA ALIANZA...JUNCOS...
  JAYUYA...INGENIO...IMBERY...HUMACAO...HATO CANDAL...H. RIVERA
  COLON...GUAYNABO...GUAYABAL...GALATEO...FRANQUEZ...FLORIDA...
  FAJARDO...DORADO...COTO NORTE...COROZAL...COMERIO...COAMO...
  CIDRA...CIALES...CELADA...GURABO...CEIBA...CAYEY...CATANO...
  CAROLINA...CANOVANAS...CANDELARIA ARENAS...CANDELARIA...CAMPO
  RICO...CAMPANILLA...CAGUAS...BRENAS...BAYAMON...BARRANQUITAS...
  BARCELONETA...BARAHONA...BAJADERO...BAIROA...ARECIBO...ANTON
  RUIZ...AIBONITO...AGUAS CLARAS...AGUAS BUENAS AND ADJUNTAS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS 
ARE SUBJECT TO FLOODING. THERE IS ALSO A SERIOUS DANGER OF MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 1841 6548 1795 6586 1795 6706 1829 6705
      1854 6672

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 4:53 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Oct 10, 4:53 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
553 PM AST MON OCT 10 2005

.DISCUSSION...

THIS MORNING THERE WAS A VERY EVIDENT LOW LEVEL CIRCULATION AS
DEPICTED BY DOPPLER RADAR...MOVING NORTHEAST ACROSS THE EASTERN
COASTAL SECTIONS OF PUERTO RICO. CURRENTLY THERE IS NOT A
DISCERNIBLE CIRCULATION CENTER. AT ANY RATE...THE SURFACE LOW IS
EXPECTED TO DEEPEN ACCORDING TO THE LATEST GUIDANCE...AND DRIFT
SLOWLY NORTHWEST.

SAT IMAGERY INDICATES COPIOUS AMOUNTS OF LOW LEVEL MOISTURE AND
CLOUDINESS MOVING ACROSS THE LOCAL ISLANDS TONIGHT AND TUESDAY...IF
NOT BEYOND. ORIGINALLY THE LOW LEVEL FLOW WAS SOUTHERLY OVER THE
SOUTHERN CARIBBEAN AND BRINGING IN THE MOISTURE FROM SOUTH AMERICA.
AS THINGS HAVE EVOLVED THERE IS NOW A SURGE IN MOISTURE INTO THE
REGION FROM THREE AREAS...FROM SOUTH AMERICA...A SOUTHWESTERLY SURGE
ACROSS THE CENTRAL CARIBBEAN AND THERE IS ALSO A TROPICAL WAVE
APPROACHING 60 WEST WITH SURGES OF MOISTURE TO THE NORTHWEST. THE END
RESULT IS LARGE SCALE MOISTURE CONVERGENCE OVER THE REGION. IN
ADDITION...THE LATEST GUIDANCE IS VERY CONSISTENT WITH THE SYNOPTIC
CONDITIONS DEPICTED IN THE SAT IMAGERY...WITH SYNOPTIC SCALE
VERTICAL MOTION FORECAST TO PERSIST OVER THE REGION FOR THE NEXT 24
TO 48 HOURS...IF NOT A DAY OR TWO BEYOND THAT. THEREFORE...THE
POTENTIAL FOR CONVECTION AND PERIODS OF HEAVY RAIN WILL CONTINUE AT
LEAST THROUGH 24 TO 48 HOURS.

FOR MARINE CONDITIONS...A VERY DIFFICULT FORECAST BECAUSE OF THE
STRONG GRADIENT IN WIND SPEEDS EXPECTED ACROSS THE REGIONAL ATLANTIC
AND CARIBBEAN WATERS. WITH A VERY SMALL AND LOCALIZED DEVELOPING LOW
PRESSURE SYSTEM...IT IS NOT ADEQUATELY DESCRIBED BY THE LATEST
GUIDANCE. THE MODEL GUIDANCE...A QUICKSCAT PASS FROM THIS MORNING
AND WIND OBSERVATIONS ACROSS THE LOCAL ISLANDS SUGGEST THAT WINDS
RANGE FROM NEAR 15 TO 20 KNOTS...MAY A LITTLE HIGHER ACROSS THE
EASTERN EDGE OF THE LOCAL COASTAL WATERS...BASICALLY THE SOUTHEAST
PORTION OF THE DEVELOPING LOW. OF COURSE SUBSTANTIALLY STRONGER
WIND GUSTS ARE EXPECTED WITHIN OR NEAR AREAS OF STRONG CONVECTION.
GIVEN THE WIND FIELD FORECAST ACROSS THE REGIONAL WATERS...SEAS OF 5
TO 7 FEET CAN BE EXPECTED EAST OF 66.5 WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  87  75  87 /  70  90  90  80
STT  78  86  77  85 /  80 100 100  80

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM MONDAY FOR PRZ001-PRZ002-PRZ003-
     PRZ004-PRZ005-PRZ006-PRZ007-PRZ008-PRZ009-PRZ010-PRZ011-
     PRZ012-PRZ013.

VI...FLASH FLOOD WATCH UNTIL 8 PM MONDAY FOR VIZ001-VIZ002.

&&

41
Hazardous weather outlook, Oct 10, 5:30 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST MON OCT 10 2005

PRZ001>013-AMZ710>750-111030-
630 AM AST MON OCT 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTH THIS MORNING CONTINUES TO CREATE VERY UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION. THE LOCAL AREA REMAINS IN
A FAVORABLE POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY AND
VERY HEAVY RAIN ACROSS THE LOCAL AREA TODAY AND TONIGHT. A SOUTHERLY
LOW LEVEL WIND FLOW TODAY IS EXPECTED TO CONTINUE TO BRING SCATTERED
TO NUMEROUS THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND
NORTHEASTWARD INTO THE LOCAL ISLANDS TODAY. THE POTENTIAL REMAINS
FOR WIDESPREAD URBAN AND STREAM FLOODING...FLASH FLOODING AND RIVER
FLOODING. SINCE GROUNDS ARE STILL SATURATED FROM PREVIOUS
RAINFALL...ADDITIONAL RAINFALL WILL BE CAPABLE OF INDUCING MUDSLIDES
IN AREAS OF STEEP TERRAIN.

MODERATE NORTHEAST SWELLS CONTINUE ACROSS THE REGIONAL WATERS AND
WILL MAINTAIN SEAS AROUND 6 FEET ACROSS THE ATLANTIC WATERS AS WELL
AS PARTS OF THE CARIBBEAN WATERS. SOME OF THIS SWELL ENERGY IS
MAKING IT INTO THE NORTH AND NORTHEAST COASTS AND BEACHES OF THE
LOCAL ISLANDS...GENERATING RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
TUESDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VIZ001-002-AMZ710>730-111030-
630 AM AST MON OCT 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT
A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTH THIS MORNING CONTINUES TO CREATE VERY UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION. THE LOCAL AREA REMAINS IN
A FAVORABLE POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY AND
VERY HEAVY RAIN ACROSS THE LOCAL AREA TODAY AND TONIGHT. A SOUTHERLY
LOW LEVEL WIND FLOW TODAY IS EXPECTED TO CONTINUE TO BRING SCATTERED
TO NUMEROUS THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND
NORTHEASTWARD INTO THE LOCAL ISLANDS TODAY. THE POTENTIAL REMAINS
FOR WIDESPREAD URBAN AND STREAM FLOODING...FLASH FLOODING AND RIVER
FLOODING. SINCE GROUNDS ARE STILL SATURATED FROM PREVIOUS
RAINFALL...ADDITIONAL HEAVY RAINFALL WILL BE CAPABLE OF INDUCING
MUDSLIDES IN AREAS OF STEEP TERRAIN.

MODERATE NORTHEAST SWELLS CONTINUE ACROSS THE REGIONAL WATERS AND
WILL MAINTAIN SEAS AROUND 6 FEET ACROSS THE ATLANTIC WATERS AS WELL
AS PARTS OF THE CARIBBEAN WATERS. SOME OF THIS SWELL ENERGY IS
MAKING IT INTO THE NORTH AND NORTHEAST COASTS AND BEACHES OF THE
LOCAL ISLANDS...GENERATING RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...
THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
TUESDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, Oct 10, 10:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1116 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     AVALANCHE        AGUAS BUENAS            18.26N 66.11W
10/10/2005                   AGUAS BUENAS       PR   EMERGENCY MNGR

            MUDSLIDE IN SECTOR LA VEGA.

&&

WSNELL
Local storm report, Oct 10, 10:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1119 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     AVALANCHE        COAMO                   18.08N 66.36W
10/10/2005                   COAMO              PR   EMERGENCY MNGR

            CALLE VELODROMO FLOODED IN THE TOWN OF COAMO.

&&

WSNELL
Local storm report, Oct 10, 10:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1120 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            GUAYAMA                 17.98N 66.11W
10/10/2005                   GUAYAMA            PR   EMERGENCY MNGR

            PASSAGE RESTRICTED DUE TO FLOOD WATERS ON HIGHWAY 3.

&&

WSNELL
Local storm report, Oct 10, 10:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            SALINAS                 17.98N 66.30W
10/10/2005                   SALINAS            PR   EMERGENCY MNGR

            HIGHWAY 7701 FLOODED IN BARRIO PLAYA.

&&

WSNELL
Local storm report, Oct 10, 10:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1122 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     AVALANCHE        PATILLAS                18.01N 66.01W
10/10/2005                   PATILLAS           PR   EMERGENCY MNGR

            HIGHWAY 3 BLOCKED BY MUDSLIDE AT KILOMETER 7.8.

&&

WSNELL
Local storm report, Oct 10, 10:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1123 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     AVALANCHE        GUAYAMA                 17.98N 66.11W
10/10/2005                   GUAYAMA            PR   EMERGENCY MNGR

            MUDSLIDE AT KILOMETER 9.0 OF HIGHWAY 179.

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 1:30 AM CDTFlash Flood WarningJSJ19 hr
Oct 11, 4:55 AM CDTFlash Flood WarningJSJ19 hr
Oct 11, 6:35 AM CDTWind AdvisoryJSJ11 hr
Oct 11, 7:29 AM CDTFlash Flood WarningJSJ22 hr
Oct 11, 11:16 AM CDTSpecial Marine WarningJSJ119 min
Oct 11, 1:08 PM CDTSpecial Marine WarningJSJ2 hr
Oct 11, 1:18 PM CDTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.